Alabama, 2017

Damaging Wind in Alabama, July 21, 2017

July 21, 2017 · NWS TAE · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 1:29 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 1:29 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT Fri Jul 21 2017

.NEAR TERM [Through Tonight]...

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

Showers and thunderstorms will diminish right around sunset, and
are expected to redevelop over the northern Gulf after midnight.
Overnight lows will dip in the lower to middle 70s.

.SHORT TERM [Saturday Through Sunday Night]...

As a shortwave moves through the Great Lakes region, the eastern
CONUS trough will gradually amplify into the Tennessee Valley and
the Mid-Atlantic. At the surface, westerly flow over the
Appalachians will result in lee troughing into the Southeast.
Locally, however, it appears as though these features won't have
much of an effect. Instead afternoon convection will continue to
be driven by the seabreeze fronts. PoPs will be near normal (in
the 40-60% range) for the southwesterly steering flow regime.
Highs are forecast to be in the lower 90s with heat indices in the
upper 90s to near 100 degrees.

.LONG TERM [Monday Through Friday]...

The aforementioned upper-level and surface troughs will be at
their closest point to the region on Monday and will mix with the
Gulf seabreeze fronts to result in slightly above average PoPs.
Thereafter, the trough will lift northeast with ridging taking
over once again. PoPs should be near normal during the week,
forced by the Gulf and Atlantic seabreeze fronts. High will
continue to remain in the lower to middle 90s each day.

&&

.AVIATION [Through 18Z Saturday]...

SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.MARINE...

Relatively light winds and low seas will prevail over the next
several days. Minor wind and chop enhancements near the coast in
the afternoon seabreeze will be possible each day. Showers and
thunderstorms will be most likely between midnight and noon.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected.

&&

.HYDROLOGY...

A typical summertime scattering of storms is not expected to
produce any river flooding. Isolated minor flooding could be
possible in urban locations under slow moving storms.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  75 /  10  60  10  60  20
Panama City   78  87  78  87  79 /  20  30  30  40  30
Dothan        74  91  74  90  74 /  20  40  20  40  20
Albany        74  93  74  91  74 /  20  30  20  30  20
Valdosta      74  93  74  92  75 /  20  40  10  40  20
Cross City    73  90  74  89  74 /  30  50  40  60  20
Apalachicola  77  87  78  87  78 /  20  40  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey/Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 21, 1:10 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     AMSTERDAM               30.73N 84.43W
07/21/2017                   DECATUR            GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
            AMSTERDAM.

&&

LAHR
Local storm report, Jul 21, 1:14 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CALVARY                 30.72N 84.35W
07/21/2017                   GRADY              GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG
            HWY 111 NEAR CALVARY.

&&

LAHR
Special weather statement, Jul 21, 1:54 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT FRI JUL 21 2017

FLZ011-GAZ155-212045-
Jackson FL-Seminole GA-
354 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY IN
THE FLORIDA PANHANDLE AND WESTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA UNTIL 445 PM EDT/345 PM CDT/...

At 353 PM EDT/253 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles southwest of Donalsonville,
moving northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Malone, Greenwood, Bascom, Steam Mill, Desser, Lovedale, Haynes,
Drakes Still, Dellwood, Two Egg, Hornsville, Fairchild, Chipola
Terrace, Buena Vista and Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8517 3100 8500 3091 8484 3074 8491
      3084 8526
TIME...MOT...LOC 1953Z 115DEG 10KT 3087 8497

38-GODSEY
Local storm report, Jul 21, 2:02 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     7 N TALLAHASSEE REGIONA 30.50N 84.35W
07/21/2017                   LEON               FL   NWS EMPLOYEE

            TREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD
            ELEMENTARY

&&

ADL
Local storm report, Jul 21, 2:20 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     5 NNE TALLAHASSEE       30.51N 84.25W
07/21/2017                   LEON               FL   LAW ENFORCEMENT

            FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER
            LINES DOWN IN KILLEARN CENTER.

&&

LAHR
Special weather statement, Jul 21, 2:50 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
450 PM EDT FRI JUL 21 2017

GAZ146-147-159-160-212130-
Brooks GA-Lowndes GA-Colquitt GA-Cook GA-
450 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOK...NORTHWESTERN
LOWNDES...NORTHERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL
530 PM EDT...

At 449 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Hahira, or 11 miles northwest of Valdosta,
moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valdosta, Hahira, I-75 At Exit 16, Remerton, Morven, Berlin, Cecil,
Barney, I-75 At Exit 29, Greggs, I-75 At Exit 22 and Pine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8330 3081 8331 3085 8372 3114 8368
TIME...MOT...LOC 2049Z 134DEG 8KT 3095 8347

ADL

The radar

The Ft Rucker radar (KEOX), 23 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 21, 2:56 PM CST to 3:00 PM CST
Where
Houston County, Kinsey to Webb
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.290, -85.330

Several trees were blown down in the Kinsey and Webb areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707111.